Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Midland/Odessa, TX

May 21, 2020Culberson County, Texas; 4 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 21, 2020, 2:35 AM CDT for Culberson County, Texas; 4 counties in New Mexico. It took effect at May 21, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2020, 2:35 AM CDT (07:35 UTC)
In effect from
May 21, 2020, 1:00 PM CDT
Expired
May 21, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4034 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS84 KMAF 210735
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 AM CDT Thu May 21 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR
RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND
ERC-G VALUES IN THE 90TH PERCENTILE...

.Hot and dry conditions combined with very dry fuels will create 
critical fire weather conditions across the Guadalupe Mountains 
and adjacent plains this afternoon and early evening.

NMZ116-118-TXZ270>273-212100-
/O.UPG.KMAF.FW.A.0009.200521T1800Z-200522T0200Z/
/O.NEW.KMAF.FW.W.0010.200521T1800Z-200522T0200Z/
Sacramento Foothills and Guadalupe Mountains-Eddy Plains-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
235 AM CDT Thu May 21 2020 /135 AM MDT Thu May 21 2020/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE GUADALUPE
AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY
LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN 
THE 90TH PERCENTILE...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe 
  and Delaware Mountains, Van Horn and Highway 54 Corridor and 
  Eastern Culberson County.

* TIMING...This afternoon and early evening. 

* WINDS...West 15 to 25 mph. Gusts up to 40 mph in the higher
  elevations.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...5 to 7. Critical to Extreme.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ117-212100-
/O.NEW.KMAF.FW.W.0010.200521T1800Z-200522T0200Z/
Chavez Plains-
135 AM MDT Thu May 21 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT 
PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE 
DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE...

* AFFECTED AREA...Chavez Plains.

* TIMING...This afternoon and early evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...4 or near critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
924 
WWUS84 KMAF 211935
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 PM CDT Thu May 21 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS INTO
CULBERSON COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND 
EXTREME FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON AND EARLY 
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT
SOUTHEAST NEW MEXICO PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 
PERCENT AND EXTREME FIRE DANGER...

.Hot and dry conditions combined with very dry fuels will create
critical fire weather conditions across the Guadalupe Mountains
and adjacent plains this afternoon and early evening. Additional
critical fire weather conditions are expected Friday afternoon and
early evening across most of the same area.

NMZ116>118-TXZ270-271-220745-
/O.NEW.KMAF.FW.A.0010.200522T1800Z-200523T0200Z/
/O.CON.KMAF.FW.W.0010.000000T0000Z-200522T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
135 PM MDT Thu May 21 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING 
FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR 
RELATIVE HUMIDITY LESS THAN 10 PERCENT AND EXTREME FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON AND EARLY 
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT
SOUTHEAST NEW MEXICO PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 
PERCENT AND EXTREME FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet and Guadalupe and Delaware Mountains.

* TIMING...This afternoon and early evening for the Red Flag
  Warning. Friday afternoon and early evening for the Fire Weather
  Watch.

* WINDS...West 15 to 25 mph with gusts up to 40 mph this
  afternoon. Northwest winds shifting to the west-southwest 
  around 15 to 20 mph Friday afternoon.

* RELATIVE HUMIDITY...As low as 4 percent this afternoon, 5
  percent Friday.

* RFTI...5 or critical this afternoon. 4 to 5, near critical to 
  critical on Friday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ272-273-220200-
/O.CON.KMAF.FW.W.0010.000000T0000Z-200522T0200Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
235 PM CDT Thu May 21 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR
RELATIVE HUMIDITY LESS THAN 10 PERCENT AND EXTREME FIRE DANGER...

* AFFECTED AREA...Van Horn and Highway 54 Corridor and Eastern 
  Culberson County.

* TIMING...This afternoon and early evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...5 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 21, 2:26 AM CDT, 9 minutes earlier.

Area forecast discussion, May 21, 2:26 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
226 AM CDT Thu May 21 2020

.DISCUSSION...
Earlier thunderstorm activity has scooted eastward, leaving the
region dry until the afternoon hours. Another day of convection
looming for the northeast and southeast Permian Basin later today
with some possible severe storms in the mix. Fairly similar in
regards to the main threats as yesterday; large hail and damaging
winds. Steering flow aloft will help propagate the storms to the
east and southeast, leaving the impacted areas fairly quickly with
chances diminishing shortly after sunset. Temperatures will rise
back into the 90s for many as we hang on to weak ridging and above
normal 850mb temps.

Heading into the rest of the week, storm chances will continue for
our eastern areas down into the Glass mountains and Lower Trans-
Pecos. Saturday will be the most active of the two day stretch with
potential for storms to spread north due to outflow generation from
the storm development over the high terrain of Brewster/Southern
Pecos Co. Temps will remain the same with 90s widespread across west
TX and Southeast NM. By Sunday through early next week, beginning to
see the pattern flip due to disturbance dropping south from the
Rockies and developing into a closed upper-low across TX. Models are
in general agreement with the low nestled atop the state, but begin
to diverge on the progression of the low mid-next week. This will
play a role in temperature and precip forecasts for the extended.
Right now, Monday is trending the wettest day due to the trek of the
disturbance overhead. Temps will fall towards seasonal norms as well
(More widespread 80s), so some relief from the hot and dry
conditions could be on the way.

&&

.FIRE WEATHER...
Today is looking a lot like yesterday with very low relative
humidities and ERC-G values in the 90th percentile creating critical
fire weather conditions in the Guadalupe Mountains and adjacent
plains. Winds will be below 20 mph in the lower elevations making it
a marginal critical fire weather day for much of the area but winds
will be stronger above 4500 feet creating a more serious fire
weather threat there. In addition, high terrain exacerbates
effects on fire behavior so there may be some extreme conditions
in the Guadalupes. The fire threat may lessen over the next
several days but will at least be near critical until Monday when
a cold front will bring cooler temperatures and a chance for
wetting rains to the entire area.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     95  67  94  68 /  20  20  10  10
Carlsbad                       94  56  96  60 /   0   0   0   0
Dryden                         93  71  94  69 /  20  20  20  20
Fort Stockton                  95  66  94  67 /  10  10  10  10
Guadalupe Pass                 82  61  85  58 /   0   0   0   0
Hobbs                          93  57  93  60 /   0   0   0  10
Marfa                          89  56  92  55 /   0   0  10  10
Midland Intl Airport           96  66  95  67 /  10  10  10  10
Odessa                         95  66  95  67 /  10  10  10  10
Wink                           98  62  98  64 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Chavez Plains-Eddy Plains-Sacramento Foothills and
     Guadalupe Mountains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Van Horn and Highway 54 Corridor.

&&

10/87
Hazardous weather outlook, May 20, 10:04 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1004 PM CDT Wed May 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-220315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1004 PM CDT Wed May 20 2020 /904 PM MDT Wed May 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe thunderstorms Thursday afternoon
and night.  Any severe storms that do develop may be accompanied by
large hail, damaging winds, and an isolated tornado.

A Fire Weather Watch is in effect Thursday afternoon and evening for
the Guadalupe Mountains and adjacent plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:31 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton59 min
May 20, 8:09 PM CDTAreal Flood AdvisoryMAFReagan3 hr
May 21, 2:35 PM CDTFire Weather WatchMAFCulberson14 hr
May 21, 6:12 PM CDTSpecial Weather StatementMAFScurry33 min

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.